Alert archive / New York / Frost Advisories in 2023

Frost Advisory 2, NWS Buffalo, NY

May 14, 20238 counties in New York

NWS Buffalo, NY issued this frost advisory at May 14, 2023, 12:54 PM EDT for 8 counties in New York. It took effect at May 15, 2023, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 14, 2023, 12:54 PM EDT (16:54 UTC)
In effect from
May 15, 2023, 12:00 AM EDT
Expired
May 15, 2023, 7:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 115 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS71 KBUF 141654
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1254 PM EDT Sun May 14 2023

NYZ005>008-012-019>021-150100-
/O.NEW.KBUF.FR.Y.0002.230515T0400Z-230515T1100Z/
Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua-
Cattaraugus-Allegany-
Including the cities of Fair Haven, Oswego, Watertown, Lowville, 
Warsaw, Jamestown, Olean, and Wellsville
1254 PM EDT Sun May 14 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
MONDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Northern Cayuga, Oswego, Jefferson, Lewis, Wyoming, 
  Chautauqua, Cattaraugus, and Allegany counties.

* WHEN...From midnight tonight to 7 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
535 
WWUS71 KBUF 142354
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
754 PM EDT Sun May 14 2023

NYZ005>008-012-019>021-150800-
/O.CON.KBUF.FR.Y.0002.230515T0400Z-230515T1100Z/
Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua-
Cattaraugus-Allegany-
Including the cities of Fair Haven, Oswego, Watertown, Lowville, 
Warsaw, Jamestown, Olean, and Wellsville
754 PM EDT Sun May 14 2023

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EDT MONDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Northern Cayuga, Oswego, Jefferson, Lewis, Wyoming, 
  Chautauqua, Cattaraugus, and Allegany counties.

* WHEN...From midnight tonight to 7 AM EDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
922 
WWUS71 KBUF 150445
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1245 AM EDT Mon May 15 2023

NYZ005>008-012-019>021-151100-
/O.CON.KBUF.FR.Y.0002.000000T0000Z-230515T1100Z/
Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua-
Cattaraugus-Allegany-
Including the cities of Fair Haven, Oswego, Watertown, Lowville, 
Warsaw, Jamestown, Olean, and Wellsville
1245 AM EDT Mon May 15 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Northern Cayuga, Oswego, Jefferson, Lewis, Wyoming, 
  Chautauqua, Cattaraugus, and Allegany counties.

* WHEN...Until 7 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
104 
WWUS71 KBUF 151043
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
643 AM EDT Mon May 15 2023

NYZ005>008-012-019>021-151145-
/O.EXP.KBUF.FR.Y.0002.000000T0000Z-230515T1100Z/
Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-Chautauqua-
Cattaraugus-Allegany-
Including the cities of Fair Haven, Oswego, Watertown, Lowville, 
Warsaw, Jamestown, Olean, and Wellsville
643 AM EDT Mon May 15 2023

...FROST ADVISORY WILL EXPIRE AT 7 AM EDT THIS MORNING...

Temperatures will rise through the morning hours with the 
sunrise.

$$

PP

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 14, 11:24 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 11:24 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1124 AM EDT Sun May 14 2023

.SYNOPSIS...
High pressure will continue to provide the region with fair dry
weather through Monday night. A rather sharp cold front will then
offer the opportunity for some showers Tuesday afternoon and night.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
High pressure centered over the Upper Great Lakes this evening will
retrograde to the northern plains late tonight and Monday while
remaining extended to the East coast. In the process...this will
push the axis of the fair weather system across our region...thus
assuring us of more fair dry weather.

The only issue with this will be that any leftover cirrus this
evening will clear out under light winds...and with a chilly airmass
in place...we can anticipate good radiational cooling for the
overnight. Temperatures will drop into the 30s away from the lake
with frost once again anticipated for much of the western Southern
Tier and also east of Lake Ontario. Will issue a frost advisory for
these areas.

Monday will feature sun filled skies...and with weak warm air
advection...temperatures will rebound some 10 degrees higher than
those from today. Max temps will generally range from 65 to 70.

While a fairly sharp cold front will be dropping south from Quebec
Monday night...fair dry weather will persist for our forecast area.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
A shortwave will track southeast across Ontario and Quebec with the
cold front moving southward across the area Tuesday afternoon and
evening. This will produce some showers, with the highest chances
across the Eastern Lake Ontario region which will be closest the
shortwave. Much of the day will be breezy and dry across the rest
of Western NY, with any showers not reaching the Buffalo/Rochester
areas until late in the afternoon. Highs will range from the
lower 60s east of Lake Ontario to the mid 70s across the Upper
Genesee Valley.

The front will weaken as it pushes south of the area Tuesday night,
with showers becoming more scattered. Cooler air will pour into the
region, with lows mainly in the 30s. For most areas 10 mph winds
will mitigate the risk for frost, however east of Lake Ontario
surface temperatures may drop below freezing even with the winds.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will build across the Great Lakes Wednesday and
Wednesday night, before drifting off the mid-Atlantic coastline on
Thursday. This will bring fair weather and clear skies, but
temperatures will be on the cool side. Highs on Wednesday will be in
the 50s, which is about 10 degrees below normal. With the surface
high overhead, will hedge below guidance for lows Wednesday night.
There's a significant risk of a frost or freeze Wednesday night,
which may impact much of the forecast area. The risk is greatest
inland from the lakes, but the air mass is cool enough to
potentially result in frost even near the lakeshores.

Later on in the week, model guidance is starting to come into a
little better agreement on a deamplifying upper level trough digging
across the Upper Lakes Friday and then New York State Saturday. This
system is likely to bring showers to our region, and perhaps even a
thunderstorm. Temperatures should reach back into the 70s out ahead
of this system on Friday, before settling into the 60s again
Saturday.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
High pressure extending across our region from the Upper Great
Lakes/Mississippi valley will guarantee fair VFR weather through the
TAF period.

Outlook...

Tuesday...MVFR/VFR with a chance of showers in the afternoon into
Tuesday night.
Wednesday and Thursday...VFR.
Friday...VFR to MVFR with scattered/frequent showers.

&&

.MARINE...
A northeasterly breeze will yield somewhat choppy conditions along
the southern shores of both lakes into early afternoon, though winds
and waves should generally remain below Small Craft Advisory
criteria. The main exception will be along Lake Erie nearshore
waters between Ripley and Dunkirk, where a SCA is in effect until
mid afternoon. Winds and waves on both lakes diminish thereafter.

Westerly winds will then increase Monday, which may produce SCA
conditions along the eastern Lake Ontario shores.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LEZ040.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Apffel
LONG TERM...Apffel/JJR
AVIATION...RSH
MARINE...PP
Hazardous weather outlook, May 14, 4:42 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
442 AM EDT Sun May 14 2023

NYZ001>006-010>014-019-085-150900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
442 AM EDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-150900-
Jefferson-Lewis-
442 AM EDT Sun May 14 2023

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

Frost is possible again tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A frost or freeze is possible Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-021-150900-
Cattaraugus-Allegany-
442 AM EDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Frost is possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A frost or freeze is possible Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
442 AM EDT Sun May 14 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:54 AM EDTSmall Craft AdvisoryBUF9 hr

Nearby

Frost Advisories in New York, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.